Alert archive / Florida / Flash Flood Warnings in 2016
Flash Flood Warning 1, NWS Tampa Bay, FL
NWS Tampa Bay, FL issued this flash flood warning at Jun 7, 2016, 5:57 AM EDT for Hillsborough County, Pinellas County, Florida. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 7, 2016, 5:57 AM EDT (09:57 UTC)
- Expired
- Jun 7, 2016, 9:00 AM EDT
- In force
- 3 hr
- Issued by
- NWS Tampa Bay, FL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Hillsborough County, FL, Pinellas County, FL
The radar
The Tampa radar (KTBW), 27 km from the middle of the area, began a volume at 09:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 7, 6:25 AM EDT | FLASH FLOOD | 4 Ssw Tampa, FL | FLOOD WATERS BEGINNING TO ENTER BUSINESSES AT THE INTERSECTION OF SOUTH MANHATTAN AVE AND EL PRADO BLVD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 00:00Z, 10.0 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 253 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 643 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 325 m²/s²
- 0-3 km storm-relative helicity
- 475 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 4.9
The text
As transmitted.
653
WGUS52 KTBW 070957
FFWTBW
FLC057-103-071300-
/O.NEW.KTBW.FF.W.0001.160607T0957Z-160607T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
557 AM EDT TUE JUN 7 2016
THE NATIONAL WEATHER SERVICE IN RUSKIN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN HILLSBOROUGH COUNTY IN WEST CENTRAL FLORIDA...
SOUTHERN AND CENTRAL PINELLAS COUNTY IN WEST CENTRAL FLORIDA...
* UNTIL 900 AM EDT
* AT 553 AM EDT...DOPPLER RADAR INDICATED VERY HEAVY RAIN CONTINUED TO
CROSS THE WARNED AREA. FLASH FLOODING IS OCCURRING OR EXPECTED TO
BEGIN SHORTLY.
THOSE HEADED OUT FOR THE MORNING COMMUTE IN THE WARNED AREA SHOULD USE
EXTRA CAUTION ON AREA ROADWAYS. HEAVY RAINFALL WILL SIGNIFICANTLY REDUCE
VISIBILITY AT TIMES. BE ALERT FOR FLOODED ROADWAYS AND INTERSECTIONS...
AND DO NOT ATTEMPT TO DRIVE YOUR VEHICLE THROUGH FLOOD WATERS.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
TAMPA...CLEARWATER...LARGO...PINELLAS PARK...PLANT CITY...TEMPLE
TERRACE...SEMINOLE...SAINT PETERSBURG...BRANDON...DOWNTOWN SAINT
PETERSBURG...LUTZ...ST. PETERSBURG...ST. PETE BEACH...FEATHER SOUND...
TAMPA INTERNATIONAL AIRPORT...EGYPT LAKE-LETO...UNIVERSITY...GANDY...
GREATER NORTHDALE AND BAY PINES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
&&
LAT...LON 2811 8254 2815 8228 2815 8213 2794 8214
2776 8251 2776 8255 2778 8254 2776 8256
2775 8278 2780 8285 2796 8290
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before this flash flood warning went out at Jun 7, 5:16 AM EDT, 41 minutes earlier.
Area forecast discussion, Jun 7, 5:16 AM EDT, 41 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
516 AM EDT TUE JUN 7 2016
.SHORT TERM (Today - Wednesday)...
Lots to talk about this morning. Tropical Storm Colin is now near
southeast Georgia and continuing to pull rapidly away from the area.
All tropical storm warnings are discontinued with this forecast
cycle. Residual hazards will remain with us through the rest of the
day.
First, a well defined low-level convergence boundary is set up
southwest to northeast right across the Tampa Bay area. Add to that
the tropical airmass in place, and we have a recipe for more showers
and storms. This boundary could meander north or south at times
today, but feel it will remain far enough south to remove Levy
county from the current flood watch. Everywhere south of Levy could
still see heavy rainfall with training of convective cells. If we
see enough sunshine, afternoon heating will intensify the effect.
Second, winds are still fairly strong, with gusts frequently in the
30 to 40 mph range. Sustained winds should remain below any
threshold requiring an advisory.
Third, the persistent onshore flow along with large waves in the
Gulf will create dangerous rip currents and high surf for most of
the day. Not a great day for the beach, and quite dangerous even for
strong swimmers. Tides will be running around a foot above normal,
which could continue to cause some minor flooding during high tide.
Water levels should return to normal later this afternoon as winds
and waves subside.
Most hazards should be done by tonight. the weak surface trough left
behind by Colin could still serve as a focus for nocturnal
thunderstorms over the Gulf. Steering flow would bring these on
shore south of the trough axis, which should be a little farther
south. Best rain chances overnight will be south of the Tampa Bay
area.
On Wednesday, a rather deep upper-level trough will be passing by to
the north of the state. The weak surface trough begins to lose it's
identity, but also lifts a bit to the north in response to the upper-
level trough. It should be rather cloudy...but any heating at all
will help to generate numerous showers and thunderstorms. Highest
rain chances on Wednesday will be from Hillsborough/Polk counties
southward. Activity should migrate inland as well.
The temperature forecast is a bit tricky since just a couple hours
of sunshine would allow us to reach 90 degrees or so. Temperatures
both days will be warmest over our northern zones where more
sunshine peaks through, but should remain mainly in the 80s both
days south of about interstate four.
.LONG TERM (Thursday - Monday)...
A couple of upper lows track across Quebec then New England...
maintaining troughiness over the Atlantic. An upper ridge from the
Desert Southwest to central Canada is reinforced by ridging
building northwest from the Gulf of Mexico as the western ridge
moves east...stretching from the Gulf coast to the Great Lakes by
Mon. Surface high pressure sprawling down the Mississippi valley
tracks into the southeast CONUS by Thu then ridges east over the
Atlantic while a weak trough extends from the Atlantic across the
south half of the state into the Gulf. The high pressure sags down
into the gulf and FL for Fri through Mon.
The surface trough across the area provides some deep moisture...
model PWAT values run 2 inches and well above at times...through Fri.
Then as the high pressure settles in the PWAT values drop down from
around 2 inches to about 1.5 inches. This moisture along with day time
heating and sea breeze circulations in the relaxed pressure field will
support showers and thunderstorms. Shower/storm coverage will be isolated
to scattered to locally numerous through Fri. Then as slightly drier air
works in coverage will be isolated to scattered. Temperatures will be
around normal to just above...by a degree or two.
&&
.AVIATION...
We will see continued slow improvement through today. Widespread
MVFR conditions will gradually give way to VFR, except in the
vicinity of heavier showers where MVFR and even IFR conditions will
occur. Most likely terminals to see IFR are PIE, TPA, and LAL. Gusty
winds will continue through much of the day, then taper off toward
evening.
&&
.MARINE...
Despite the discontinuation of tropical storm warnings, winds and
seas will continue to pose a hazard to small craft operators. Winds
and seas are beginning to drop well offshore, but continue at
hazardous levels in our waters. Winds and seas should decrease below
small craft advisory levels by late this afternoon or this evening.
The rest of the week looks better, with winds remaining at or below
15 knots. Showers and thunderstorms are expected over the waters
through Thursday associated with the remnant trough, but should
become more widely scattered toward the weekend.
&&
.FIRE WEATHER...
Very wet conditions prevail in the wake of tropical storm Colin. No
fire weather issues expected next several days.
&&
.Preliminary Point Temps/PoPs...
TPA 85 78 88 77 / 100 20 50 40
FMY 86 78 85 76 / 50 40 70 40
GIF 86 76 89 75 / 90 30 70 30
SRQ 84 78 87 76 / 90 40 60 50
BKV 85 75 89 73 / 100 20 40 30
SPG 85 78 87 78 / 100 30 50 50
&&
.TBW Watches/Warnings/Advisories...
FL...High Rip Current Risk until 4 PM EDT this afternoon for
Coastal Charlotte-Coastal Hillsborough-Coastal Lee-
Coastal Manatee-Coastal Sarasota-Pinellas.
Flood Watch through this evening for Coastal Charlotte-
Coastal Citrus-Coastal Hernando-Coastal Hillsborough-
Coastal Lee-Coastal Manatee-Coastal Pasco-Coastal
Sarasota-DeSoto-Hardee-Highlands-Inland Charlotte-
Inland Citrus-Inland Hernando-Inland Hillsborough-
Inland Lee-Inland Manatee-Inland Pasco-Inland
Sarasota-Pinellas-Polk-Sumter.
High Surf Advisory until 4 PM EDT this afternoon for
Coastal Charlotte-Coastal Hillsborough-Coastal Lee-
Coastal Manatee-Coastal Sarasota-Pinellas.
Gulf waters...Small Craft Advisory until 4 PM EDT this afternoon for
Charlotte Harbor and Pine Island Sound-Coastal waters
from Bonita Beach to Englewood FL out 20 NM-Coastal
waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Tarpon Springs to Suwannee River
FL out 20 NM-Tampa Bay waters-Waters from Bonita
Beach to Englewood FL out 20 to 60 NM-Waters from
Englewood to Tarpon Springs FL out 20 to 60 NM-Waters
from Tarpon Springs to Suwannee River FL out 20 to 60
NM.
&&
SHORT TERM/AVIATION/MARINE/FIRE WEATHER...Jillson
MID TERM/LONG TERM...Rude
DECISION SUPPORT...Paxton/MroczkaThe office that day
Everything else NWS Tampa Bay, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 3:24 AM EDT | Areal Flood Advisory | TBW | Hillsborough, Pasco, Pinellas | 4 hr |
| Jun 7, 4:36 AM EDT | Special Marine Warning | TBW | 24 min | |
| Jun 7, 7:11 AM EDT | Special Marine Warning | TBW | 34 min | |
| Jun 7, 8:02 AM EDT | Areal Flood Advisory | TBW | Hillsborough, Manatee, Pinellas, Polk | 118 min |
| Jun 7, 9:54 AM EDT | Special Marine Warning | TBW | 51 min | |
| Jun 7, 10:06 AM EDT | Areal Flood Advisory | TBW | Hillsborough, Manatee, Polk | 114 min |
| Jun 7, 12:15 PM EDT | Tornado Warning | TBW | Hardee, Manatee | 30 min |
| Jun 7, 3:14 PM EDT | River Flood Warning | TBW | Hillsborough | 5 days |
| Jun 7, 3:14 PM EDT | River Flood Warning | TBW | Hillsborough | 43 hr |
Nearby
Flash Flood Warnings in Florida, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.